Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2004, 10:22 PM CDT for Kidder County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 10:22 PM CDT (03:22 UTC)
- Expired
- Jul 2, 2004, 11:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 030322 SVRBIS NDC043-030415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1022 PM CDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1115 PM CDT * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STEELE...OR ABOUT 39 MILES EAST OF BISMARCK...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAWSON AROUND 1105 PM CDT TAPPEN AROUND 1115 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4691 10003 4672 10004 4665 9948 4697 9948 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:50 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Jul 2, 3:50 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT FRI JUL 2 2004 .SHORT TERM... FORECAST PROBLEMS IN THE SHORT TERM ARE CONVECTION CHANCES AND TIMING. ACTUALLY NO SIGNIFICANT CHANGES FROM WHAT WE ALREADY HAVE GOING. IN THE NEAR TERM...UNSTABLE ATMS THIS AFTERNOON WITH LIFTED INDEX -2 TO -6 ACROSS MUCH OF CWA. MODIFIED MESOETA SOUNDINGS INDICATED SOME PRETTY DECENT HELICITY OVER FAR EASTERN CWA. GROUND TRUTH REPORT OF FUNNEL CLOUD VERIFIES POTENTIAL FOR ROTATING STORMS. CURRENT TORNADO WATCH ALONG AND EAST OF TROUGH LINE THAT CUTS THROUGH DICKEY AND LAMOURE COUNTIES. THIS WILL RUN UNTIL 9 PM CDT. ALTHOUGH STILL VERY UNSTABLE...SHEAR IS MUCH LESS OVER REST OF WESTERN AND CENTRAL CWA...SO MAIN THREAT WILL BE A POSSIBLE DOWNDRAFT GUST IN AN ISOLATED SEVERE CELL. CHANCES ARE SLIM ENOUGH THAT WILL NOT MENTION SEVERE EXCEPT FOR WATCH AREA. HEAVY RAIN IS ALSO LIKELY AS PLENTY OF LOW LEVEL MOISTURE AVAILABLE. SECONDARY FRONT DROPS SOUTH THROUGH CWA ON SATURDAY. STILL ENOUGH INSTABILITY AROUND WITH DAYTIME HEATING TO MENTION ANOTHER CHANCE OF THUNDERSTORMS. MORE SIGNIFICANT SYSTEM TAKING SHAPE FOR SUNDAY NIGHT AND MONDAY AS SHORTWAVE TROUGH DEVELOPS A SURFACE INVERTED TROUGH INTO SOUTHERN NORTH DAKOTA. SOME TIMING DIFFERENCES BETWEEN ETA/GFS BUT BOTH BRING CHANCE OF THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA ON MONDAY. .LONG TERM... MONDAY NIGHT THROUGH FRIDAY...AFTER SOME WRAP AROUND LINGERING SHOWERS MONDAY NIGHT IN EASTERN COUNTIES...WEAK SURFACE HIGH PRESSURE MOVES INTO THE NORTHERN PLAINS OUT OF CANADA. GUIDANCE CONTINUES TO KEEP TEMPERATURES COOLER ON TUESDAY...AND I TRENDED DOWN HIGHS ONCE AGAIN. NORTHWEST FLOW ALOFT TURNS SOUTHWEST BY WEDNESDAY NIGHT...AS H500 RIDGE AXIS MOVES INTO THE NORTHERN PLAINS...AND THEN SLOWLY EASTWARD. THIS WILL SET UP AN ACTIVE SCENARIO FOR THE END OF THE WORK WEEK. I SET UP WARMING TREND WEDNESDAY...HIKING UP TEMPERATURES THURSDAY AND FRIDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/SHULZ
Hazardous weather outlook, Jul 2, 5:04 AM CDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 504 AM CDT FRI JUL 2 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031003- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 504 AM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 2, 5:30 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL MARION 46.61N 98.33W
07/02/2004 1.00 INCH LAMOURE ND CO-OP OBSERVER
SMALLER HAIL COVERED THE GROUND.
&&
JENSENLocal storm report, Jul 2, 5:48 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL LA MOURE 46.36N 98.30W
07/02/2004 0.75 INCH LAMOURE ND CO-OP OBSERVER
PLENTY OF SMALLER HAIL.
&&
JENSENSpecial weather statement, Jul 2, 9:00 PM CDT, 1 hour 22 minutes before
NDZ001>054-030900- STATE FORECAST FOR NORTH DAKOTA NATIONAL WEATHER SERVICE BISMARCK ND 900 PM CDT FRI JUL 2 2004 .TONIGHT...CLEAR TO PARTLY CLOUDY. ISOLATED EVENING THUNDERSTORMS EAST. LOWS 55 TO 65. .SATURDAY...PARTLY SUNNY. A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS. HIGHS 75 TO 85. .INDEPENDENCE DAY...VARIABLE CLOUDINESS AND COOLER. A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. LOWS IN THE 50S. HIGHS 65 TO 75. .MONDAY...A CHANCE OF THUNDERSTORMS. LOWS 50 TO 55. HIGHS 70 TO 75. .TUESDAY....PARTLY SUNNY. LOWS IN THE LOWER 50S. HIGHS 70 TO 75. .WEDNESDAY...PARTLY CLOUDY WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WESTERN THIRD. LOWS IN THE MID 50S. HIGHS 75 TO 80. LM
Special weather statement, Jul 2, 9:08 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 908 PM CDT FRI JUL 2 2004 NDZ048-051-030208- DICKEY ND-LA MOURE ND- 908 PM CDT FRI JUL 2 2004 TORNADO WATCH NUMBER 534 WHICH WAS IN EFFECT FOR DICKEY AND LAMOURE COUNTES HAS EXPIRED. THUNDERSTORMS IN THE REGION HAVE WEAKENED AND ARE NO LONGER A THREAT. LM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:08 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 67 min |
| Jul 3, 3:10 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 65 min |
| Jul 3, 3:34 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.